Kidney transplant recipients are known to be at increased risk for malignancy with up to 2 fold increased incidence rates for lung cancer and 20-fold increased incidence rates of PTLD . Our retrospective review shows a wide spectrum of neoplastic and non-neoplastic lesions in the lungs of kidney transplant recipients on current immunosuppressive regimens. Among the neoplastic lesions there were 5 cases of non-small cell lung carcinoma and 4 cases of PTLD with incidence of approximately 0.2% each. The incidence of lung carcinoma in our series was similar to what was previously reported in other single center cohorts [27, 28], exceeding the incidence seen in general population . The incidence of PTLD was lower, which is likely due to the fact that our study examined only lung biopsies and therefore couldn't account for the PTLD involving other sites. PTLD reportedly affects 1.8% of patients with up to 50% of cases presenting with extranodal masses, including lung nodules [29–31].
When correlated to the type of immunosuppression, the frequency of neoplasia in patents on sirolimus was lower (12.5% vs. 58.3%, p = 0.03) relative to patients on other immunosuppressants. It is possible that the longer transplant to lung biopsy time in the non-sirolimus group may have contributed to increased tumor detection. Nevertheless, our findings are in agreement with studies supporting antineoplastic properties of mTOR inhibitors in pre-clinical testing [9, 32, 33] and clinical studies of patients with post transplant solid organ tumors [28, 34–36], suggesting that sirolimus may be beneficial in preventing posttransplant malignancies.
Our study also demonstrates that pulmonary hemorrhage is a common histological finding in cases with clinically suspected sirolimus toxicity. In this cohort, it can be seen as the sole histological finding or in combination with other histological patterns including DAD and PAP. Based on their own experience and review of the literature, Pham and colleagues list pulmonary hemorrhage, organizing pneumonia, and lymphocytic pneumonitis among the most common histological patterns of sirolimus toxicity . From a clinical management point of view, the histological diagnosis of pulmonary hemorrhage carries a task of elucidating its possible causes which generally include alveolar hemorrhage syndromes or secondary causes associated with infections, toxic inhalation, coagulopathies, renal failure with volume overload, and venous congestion due to heart disease to name a few . In our series only one case with PH was linked to Wegener's granulomatosis. During their clinical course, the study patients experienced renal failure with wide fluctuation of serum creatinine levels; however, the renal function was generally well controlled, and none had clinically documented sustained fluid overload. In our cases pulmonary hemorrhage could not be explained by any other causes, and sirolimus discontinuation lead to the gradual clinical improvement. In case 4, the patient had congestive heart failure, which histologically can be associated with pulmonary hemosiderin deposition. Therefore, it is difficult to completely exclude the contribution of the patient's underlying heart disease to the observed histological findings. In that regard, this case is similar to that reported by Hashemi-Sadraei N and colleagues . They described a renal transplant recipient who was on chronic anticoagulation therapy for a prosthetic aortic valve, and who developed pulmonary symptoms following initiation of sirolimus therapy. An open lung biopsy showed diffuse alveolar hemorrhage with fibrin deposits in the alveolar spaces and small bronchi. Even though the underlying disease, congestive heart failure or heart valve requiring anticoagulation therapy, may have contributed to the pulmonary hemosiderin deposition, in both of these cases the response to sirolimus discontinuation suggests a causative association between the drug and pulmonary hemorrhage.
Other histological patterns identified within a spectrum of the diffuse parenchymal lung disease in patients on sirolimus were OP, DAD, and PAP. The spectrum of etiologic considerations in OP includes infection, collagen vascular disease, toxic inhalation, aspiration pneumonia, hypersensitivity pneumonitis, and drug toxicity [39, 40]. Additionally, OP can be a minor component of other interstitial lung diseases. OP is one of the relatively frequently reported manifestations of sirolimus toxicity . We identified OP as a main histological feature in 3 cases; however, it was also observed as a minor component in other cases including cases of pulmonary hemorrhage and DAD. This could be a reason for some discrepancy between reported frequencies of OP, especially if a diagnosis is rendered on a small endobronchial or transbronchial biopsy . DAD is a well recognized histological pattern known to be associated with drug toxicity . Among tissue reactions associated with sirolimus toxicity, only one case of DAD has been documented in the literature. Manito and colleagues  reported a fatal course of DAD in a 52-year-old man heart transplant recipient following a loading-dose of sirolimus administration. We observed DAD in one patient on sirolimus (case 16) where an open lung biopsy revealed a combination of DAD and pulmonary hemorrhage. No infectious or systemic disease was documented with extensive clinical evaluation. Despite wide spectrum antibiotics coverage, the patient showed a protracted clinical course but gradually improved over 2 months after sirolimus discontinuation showing only minimal pulmonary symptoms.
PAP is a rare poorly understood disorder that is characterized by accumulation of lipoproteinaceous surfactant-like material within alveolar parenchyma. Impaired macrophage function due to antibodies to granulocyte macrophage-colony stimulating factor is thought to be a key mechanism in primary PAP. Macrophage dysfunction due to immunosuppression is considered as one among many other causes of secondary PAP. It has been linked to sirolimus toxicity in 2 previously reported cases [22, 42]. PAP histology in our series was documented in both sirolimus (1 case) and non-sirolimus (1 case) groups, suggesting that this is a secondary immunosuppression related tissue reaction that is not directly related to sirolimus toxicity.
Sirolimus induced immunosuppression results from the inhibition of T and B lymphocyte proliferation through the same mechanisms as it inhibits cancer cell proliferation. These effects are thought to be mediated through the rapamycin-FKPB12 complex altering the mTOR signaling network which includes tumor suppressor genes (PTEN, LKB1, TSC1, and TSC2) and proto-oncogenes (PI3K, Akt, and eIF4E) . While the exact mechanisms of sirolimus toxicity are not known, several hypotheses have emerged. Clinical improvement after sirolimus dose reduction provides evidence for a dose-dependant pulmonary toxicity. Clinically and radiologically documented pneumonitis in kidney transplant recipients has been reported to improve dramatically after sirolimus dose reduction and the maintenance of lower trough levels . BAL fluid analysis in cases of the drug induced alveolitis showed a predominance of CD4-positive lymphocytes allowing the authors to suggest that a cell mediated autoimmune response may be one of the factors responsible for sirolimus induced pulmonary toxicity . Furthermore, it has been speculated that the drug's high affinity for plasma proteins may render sirolimus immunogenic as a hapten eliciting cascade of T-cell mediated delayed type of hypersensitivity reaction . These hypotheses appear to capture the state of current knowledge; however, detailed mechanisms of sirolimus toxicity and their relationship to the spectrum of histological patterns of parenchymal lung disease are yet to be elucidated.